Indiana, 2019Tornado in Indiana, August 26, 2019
August 26, 2019 · NWS LOT · 1 event in 1 county or zone
Low topped convective showers moved across northwest Indiana during the afternoon of August 26th producing one brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low topped convective showers moved across northwest Indiana during the afternoon of August 26th producing one brief tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 26, 1:37 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 26, 1:37 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
237 PM CDT Mon Aug 26 2019
.SHORT TERM...
235 PM CDT
Through this afternoon...
Showers have expanded in coverage early this afternoon as a
surface circulation tracks northeast across north-central
Illinois. This has pushed a warm frontal boundary further north
into the area. Low level instability is maximized ahead of the
surface low with decent low level shear in place as well. Some of
the better organized showers have exhibited some weak low level
rotation across Kane Co. which may be due to somewhat better low
level convergence with south-southeast winds across much of the
Chicago metro. Better overall instability is to the south and
supportive of stronger updrafts but low level convergence is less
favorable. Best potential for lightning is to the south. A low
chance for an isolated funnel or perhaps brief tornado is probably
between the I-80 and I-90 corridors with somewhat deeper showers
but this chance is pretty minimal. Decent rainfall is also
occurring with the very moist airmass with radar estimates of
around 0.5 in/hr with some isolated amounts closer to 0.75-1.0/hr
likely occurring. The bulk of the activity should exit to the
east and northeast late this afternoon.
MDB
&&
.LONG TERM...
235 PM CDT
Tonight through Monday...
The second of two shortwaves embedded within the larger scale
cyclonic flow aloft will be approaching the area this evening then
gradually swinging through overnight. Presently the activity
associated with this wave is focused in two different areas. To the
north and closer to a surface low over Manitoba is a line of
convection along a cold front pushing through Minnesota and northern
Iowa. Farther south near another low center, or more of a meso-low,
over Missouri is a line of stronger convection that dropped out of
Nebraska and is moving southeast. In between, the low level
convergence appears much more marginal. It is possible that
portions of the forecast area will not see additional showers and
thunderstorms as the frontal zone moves through tonight. This is
actually the scenario depicted by the HRRR which seems to be
handling the existing activity reasonably well and favors southern
portions of the forecast area as being most likely to see later
development. All of this thinking appears to align with existing
forecast trends which show a break in activity toward early evening
and then an uptick overnight and into the predawn hours Tuesday,
mainly south.
Tuesday morning the cold front pushes off to our east which should
bring an end to any lingering shower activity. High pressure then
settles in at the surface and keeps a lid on additional development
until late in the week. The exception could be Wednesday afternoon
when the longwave trough axis pushes through overhead and low levels
become well mixed on the northeast periphery of the surface high.
The GFS and ECMWF both hint at some afternoon showers just to our
north, farther from the influence of the ridge, but forecast
soundings over the local area suggest development would be limited
to the boundary layer. Even so, both Wednesday and Thursday appear
to be well mixed at the surface and tapping into some stronger gust
potential from 20+ knot westerlies just above the boundary layer.
Confidence decreases from late week into the holiday weekend, though
deterministic NAM/GFS/ECMWF solutions all agree in pushing the next
frontal zone toward the region by late Thursday or more so into
Thursday night. Ahead of this feature, Thursday appears to be the
warmest and most humid day of the week, though heat indices only top
out in the low to mid 80s. The GFS/ECMWF then drop the front south
of the area for the late week and early weekend with another high
settling overhead. If it drops far enough south, this would bring a
brief period of showers or thunderstorms on Thursday night then keep
at least Friday and the early part of Saturday dry. However, if the
front stalls just to our south and lifts north again later on Friday
into Saturday it would be the focus for ongoing development during
this period. Specifics are too uncertain to pin down at this range,
though it does appear the position of this boundary will be one of
the keys to monitor for the weekend. Until things are more clear,
plan to carry chances of precip both Friday and Saturday, with the
late weekend drier for now.
MDB
&&
.AVIATION...
For the 18Z TAFs...
Ceilings and visibility will be the main forecast challenge
through tonight with better confidence in wind and shra/tsra
trends. Surface low pressure continues to move northeast across
northern IL early this afternoon. North-south oriented bands of
showers with some isolated thunderstorms are moving northeast
across the region. A mix of IFR and MVFR cigs are in place now,
but satellite trends show that there should be improvement to
steadier MVFR, with pockets of VFR, through mid afternoon ahead of
the advancing low. Expect periodic showers at the terminals
through mid and late afternoon with a low chance for some embedded
thunder, especially toward GYY. Expect a lull in shower activity
from late afternoon through the evening. With the low passing,
MVFR vsby may develop but do not have high confidence in how this
will play out. Cigs should lower into late evening with IFR
expected for the overnight. Another disturbance will pass
overnight bringing another chance for showers. The signal for
thunderstorms has waned so have removed the TEMPO TSRA for now but
will continue to evaluate. Cigs/vsby will improve Tuesday morning
with VFR expected from mid/late morning onward.
Southeast winds will turn southernly then southwesterly into the
evening as the low moves across. May see some gusts near 20 kt
through the afternoon. A cold front will pass overnight turning
winds westerly late, then northwesterly toward/soon after daybreak
Tuesday.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ014 until 10 PM Monday.
IN...None.
LM...Small Craft Advisory...Winthrop Harbor to Northerly Is. until 10 PM Monday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 26, 2:21 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
321 PM CDT Mon Aug 26 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
272030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
321 PM CDT Mon Aug 26 2019 /421 PM EDT Mon Aug 26 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
High Swim Risk
DISCUSSION...
The risk this evening, especially for swimming but also for
severe weather, is primarily for Illinois counties along the
lake as well as for northwest Indiana. This includes a low
chance for an isolated brief tornado. Additional storms that may
develop overnight will bring a threat of gusty winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Thunderstorm Risk early in the morning.
Wednesday...
High Swim Risk
Friday and Saturday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
While severe weather cannot be ruled out, coverage is likely to
be isolated, thus spotter activation is not anticipated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 30 mph this evening and toward the
east at 40 mph tonight.
LMZ740>745-272030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
321 PM CDT Mon Aug 26 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft this evening.
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wednesday...
Hazardous conditions for small craft are likely.
Friday and Saturday...
Limited Thunderstorm Risk.
Lenning
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoTornado, Newton
- When
- August 26, 2:59 PM CST to 3:00 PM CST
- Where
- Newton County, 2.94 mi NNE of Effner to 2.99 mi WNW of Kentland
- Rating
- EFU
- Path length
- 0.41 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 40.785, -87.489
A brief tornado occurred in a field outside of Kentland. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, August 26 to 30, 2019$1.4 million · EF1 · 55 events
- Excessive Heat in California, August 26 to 31, 20191 death · 6 events
- Flash Flooding and Flood in Missouri, August 26 to 27, 2019$308,000 · 1.25 in hail · 52 events
- Tornadoes and Hail in Minnesota, August 26, 2019$215,000 · EF1 · 3 events
- Flood and Hail in Nebraska, August 26, 2019$502,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, August 26 to 27, 2019$192,000 · 1.5 in hail · 25 events
- Flash Flooding in Missouri, August 26, 20192 injured · $100,000 · 7 events
- Heat in Texas, August 26, 20193 injured · 46 events
- Hail and Damaging Winds in Arkansas, August 26 to 27, 2019$110,000 · 65 kt wind · 14 events
- Flash Flooding in Mississippi, August 26, 2019$28,000 · 5 events
- Flash Flood and Hail in Kansas, August 26 to 27, 2019$25,000 · 1.75 in hail · 7 events
- Heat in Texas, August 26, 201921 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847293.